Iowa, 2020Funnel Clouds in Iowa, July 29, 2020
July 29, 2020 · NWS DVN · 2 events in 1 county or zone
There were reports of funnel clouds from a weak thunderstorm the afternoon of July 29th. These were observed by many people just north of Interstate 80, and resulted in those far away thinking it was touching the ground, while those very close to the funnels reported the circulations remained aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were reports of funnel clouds from a weak thunderstorm the afternoon of July 29th. These were observed by many people just north of Interstate 80, and resulted in those far away thinking it was touching the ground, while those very close to the funnels reported the circulations remained aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 29, 2:00 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Wed Jul 29 2020
.SYNOPSIS...
Issued at 258 PM CDT Wed Jul 29 2020
Much of eastern Iowa, northwest Illinois and northeast Missouri was
enjoying a pleasant late July day, with mostly sunny skies and
temperatures in the low to mid 80s. This was not the case everywhere
though, as radar, surface obs and GOES-16 satellite showed scattered
showers and storms along a line from just north of the Cedar Rapids
metro, to Savanna/Mount Carroll IL. These storms were developing
along a west-east frontal boundary draped across the area. Not too
far to the west, additional showers and storms were found from
southwest Iowa south across central Missouri, where were ahead of a
shortwave centered over eastern Nebraska.
Activity with this frontal boundary and the approaching shortwave
will be our weather concerns for the short term period.
&&
.SHORT TERM...(This Afternoon)
ISSUED AT 258 PM CDT Wed Jul 29 2020
Key Messages:
1) Scattered showers/storms over eastern Iowa/northwest Illinois
through this evening.
2) Increasing chances of showers, and perhaps a storm, over
northeast Missouri/southeast Iowa this evening.
Discussion.
Initial concerns in the short term period revolve around coverage of
showers and thunderstorms across the frontal boundary draped across
the northern CWA, along with incoming activity from northern
Missouri.
All CAMs remain in good agreement of showers and storms persisting
along the frontal boundary through mid afternoon as daytime heating
and increasing instability (latest mesoanalysis showing around 2000
J/kg MLCAPE) interact with enhanced surface convergence.
Along with lightning and heavy downpours, storms will be capable of
producing wind gusts as steeping low-level lapse rates help DCAPEs
climb over 1000 J/kg. Additionally, there is a risk of funnels with
storms along the boundary as they interact with the low level
instability/lapse rates and enhanced surface vorticity. The overall
threat for tornadoes is low.
Showers and storms along the front should diminish by sunset as we
lose daytime heating. Attention will then turn to our south and
west, as the shortwave over Nebraska makes its way towards north
central Missouri. Details on this will be covered in the beginning
of the long term period.
.LONG TERM...(Tonight through Wednesday)
ISSUED AT 258 PM CDT Wed Jul 29 2020
Tonight and Thursday
Assessment...medium confidence
As mentioned yesterday the better rain potential still looks to be
south an Ottumwa, IA to Galesburg, IL line. The weak boundary that
stalls between highway 30 and I-80 will be another focus for
convection tonight. This boundary will slowly slide south of I-80
after midnight.
Isolated to scattered convection will be see during the evening
along the boundary as the thunderstorm complex organizes across
Missouri. The activity along the boundary is expected to become more
isolated as the night progresses.
By late tonight scattered showers and thunderstorms south of an
Ottumwa to Galesburg line will decrease in coverage as the
thunderstorm complex moves into southern Illinois.
Thus the forecast has the better rain chances south of I-80 tonight
with the highest pops mainly south of an Ottumwa to Galesburg line.
On Thursday isolated to scattered showers and some thunderstorms
will persist through the day mainly south of I-80. There may be a
diurnal flare up of convection during the afternoon hours across the
south third of the area.
Cloud cover and precipitation will help suppress temperatures
Thursday. Highs will only be in the upper 70s to lower 80s.
Thursday night
Assessment...medium confidence
Lingering showers and thunderstorms will end across the south third
of the area Thursday evening with dry conditions after midnight.
Friday and Friday night
Assessment...high confidence
Quiet and dry conditions will be seen as high pressure builds
into the Midwest. Temperatures will average slightly below normal.
Saturday and Saturday night
Assessment...medium confidence
A weak boundary will slowly move through the area Saturday night.
The weak forcing provided by this boundary should be enough to
generate some isolated showers and thunderstorms Saturday night.
There may or may not be some isolated diurnally driven showers and
storms Saturday afternoon and evening. If convection does develop
Saturday afternoon roughly 95 percent of the area will remain dry.
Sunday and Sunday night
Assessment...low to medium confidence
An upper level disturbance will move through the area on Sunday and
catch up to the departing weak boundary. This disturbance should
provide enough forcing to generate isolated to scattered showers and
thunderstorms. Again 85-90 percent of the area will likely remain
dry.
Monday through Tuesday night
Assessment...medium confidence
High pressure will slowly move through the Midwest and help keep
temperatures at or slightly below normal. Passing upper level
disturbances may provide enough forcing to help induce afternoon and
evening showers and thunderstorms. If this does occur the convection
will be isolated with 95 percent of the area remaining dry.
Wednesday
Assessment...low confidence
The global models agree that there will be a weak system moving
through the Midwest but disagree upon timing and track.
The ECMWF is the slowest with the arrival...Wednesday night into
Thursday. The CMC global brings the system through the area on
Wednesday. The GFS has no system but develops diurnally driven
convection with a passing upper level disturbance.
The model consensus is thus biased toward the CMC global solution
and gives slight chance pops for the entire area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1223 PM CDT Wed Jul 29 2020
VFR conditions expected to dominate this TAF period for all
terminals. Surface and satellite analysis showed low clouds roughly
from KALO to KRFD, which was associated with a frontal boundary.
This boundary will serve as a focus for scattered showers/storms
this afternoon and early evening. KCID/KDBQ have the highest chance
of seeing activity, so for this TAF have added a brief period of VFR
rain showers. After 00z, conditions will improve with light and
variable winds through Thursday morning. The exception is KBRL
where some scattered rain showers/storms will be possible late
this evening, which may be accompanied by MVFR ceilings towards
Thursday morning. However, confidence on the northward extent of
this cloud deck remains low so have added a SCT025 group for this
TAF.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...08
AVIATION...Speck
Hazardous weather outlook, Jul 29, 3:07 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
407 PM CDT Wed Jul 29 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-302115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
407 PM CDT Wed Jul 29 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
Scattered thunderstorms are expected this evening across the
outlook area south of Highway 20. The main threat from these
storms will be frequent lightning and heavy downpours.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
DLS
In the hours before
Local storm report, Jul 29, 1:55 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HEAVY RAIN 1 NNW MOUNT CARROLL 42.10N 89.98W
07/29/2020 M1.19 INCH CARROLL IL TRAINED SPOTTER
CURRENT RAINFALL ACCUMULATION.
&&
TJGSpecial weather statement, Jul 29, 1:58 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
258 PM CDT Wed Jul 29 2020
ILC015-IAC045-097-292100-
Carroll-Jackson-Clinton-
258 PM CDT Wed Jul 29 2020
...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT CARROLL...SOUTHEASTERN
JACKSON AND NORTHEASTERN CLINTON COUNTIES UNTIL 400 PM CDT...
At 256 PM CDT, radar indicated heavy rain from thunderstorms falling
over Mount Carroll, moving east at 15 mph.
Winds in excess of 30 mph are also possible with this thunderstorms.
Locations impacted include...
Mount Carroll, Savanna, Lanark, Milledgeville, Shannon, Sabula,
Chadwick, Miles, Argo Fay, Mississippi Palisades State Park, Hitt,
Wacker, Ideal, Carroll County Fairgrounds, Center Hill, Reeceville,
South Sabula Lake Park, Camp Miss-Elk-Ton and Teeds Grove.
Torrential rainfall is occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
LAT...LON 4193 8974 4204 9038 4218 9029 4217 8969
4193 8969
TIME...MOT...LOC 1956Z 291DEG 11KT 4210 9002
SpeckFunnel Cloud, Benton
- When
- July 29, 4:24 PM CST
- Where
- Benton County, 3.3 mi NE of Belle Plaine
- Reported by
- Public
- Coordinates
- 41.930, -92.230
A funnel cloud was reported. It was close to the ground, but observers very close to it confirmed it did not touch down.
Funnel Cloud, Benton
- When
- July 29, 4:33 PM CST to 4:35 PM CST
- Where
- Benton County, 2.07 mi N of Luzerne
- Reported by
- Public
- Coordinates
- 41.930, -92.180
A funnel cloud was reported. It was close to the ground for 2 to 3 minutes, but observers very close to it confirmed it did not touch down.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, July 29 to 30, 20201 death · $13 million · 50 kt wind · 36 events
- Excessive Heat in Arizona, July 29 to 31, 20202 deaths · 9 events
- Tornado and Damaging Winds in New York, July 29, 2020$75,000 · EF0 · 27 events
- Damaging Winds in New York, July 29, 2020$55,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Kansas, July 29, 20201 in hail · 17 events
- Flash Flooding in Kansas, July 29, 202014 events
- Flash Flooding and Flooding in Missouri, July 29 to 31, 202012 events
- Flash Flooding in Nebraska, July 29, 20209 events
- Damaging Winds in Kansas, July 29 to 30, 202070 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 29, 20201.25 in hail · 7 events
- Flash Flooding and Heavy Rain in South Carolina, July 29, 2020$2,000 · 5 events
- Damaging Winds in Colorado, July 29, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908290, 908291.